Wednesday, January 19, 2011

Warning, Might Cause Nausea

After feeling so pumped and rejuvenated on Monday, imagine my shock when I slammed into wall of incredible nausea in the wee hours of Tuesday morning.  Here is a great definition for nausea Dwain found (perfectly spelled out) on chemocare.com   Other terms:  upset stomach, retching, stomach ache, throwing up, queasy, heart burn, motion sickness, dry heave, puke, and sick to my stomach.

Honestly, I do not believe the upset was totally the fault of my systemic treatment [chemo], it was the prescription add-on that I took Monday night just before I went to bed.  You remember?  The little 1/2 pill that my doctor said would help lift my mood but that sometimes had a side effect of nausea?  Well, let me tell you what, it does and it did.  I was in pure agony from about 2 a.m. until I tentatively put my shaky feet on the floor this morning.  I don't think that [chemo] drugs and mood-lifters should be taken together.  Just my opinion, mind you.  Maybe I just have a very sensitive stomach.  Thank goodness for my anti-nausea medication, which also comes with side-effects that aren't happy ones for me [sleepiness/dizziness/vertigo].  But I took them anyway because at least they stopped the above listed definition of nausea and allowed me to sleep.  And sleep I did.  A lot.  Supposedly my cell phone rang and text messages came in.  Did I hear them?  Not a chance.  Dwain, my red-haired angel, was nice enough to check my phone when he came home.  Thankfully he returned calls and texts for me.  Unless he woke me up, I didn't even know what time it was, nor did I care.  How sad is that?

During his lunch hour Dwain came home to check on me, bless his heart.  He insisted that I try and eat something, even though I told him that I had already eaten a few bites of Jello, which seemed to be sitting in my stomach like a rock. Can you imagine Jello feeling heavy?  He came to where I was sleeping and asked me to take a few bites of some warm noodles that he fed to me like I was a baby bird.  They tasted okay inside my mouth, but once the noodles hit the undigested Jello, my stomach rebelled, and made this fact known to both of us immediately.  And that, as they say, was that.  

Dwain did some Internet research as I slipped back off to sleep.  Before he left the house again, he woke me up, holding out a cup, insisting that I drink something.  He said,  "I've been reading about what to do when you get sick like this."   Actually, he read this to me because I could not sit up and focus.

  Things you can do to guard against chemotherapy nausea:
Fluids:
  • Drink fluids throughout the day like water and juices.  Many persons on chemotherapy need to drink at least two quarts of fluids per day.  Ask your doctor or nurse if this applies to you.  Also, if you are vomiting it is important to replace the fluids lost to avoid getting dehydrated.
  • Avoid drinking liquids at meals.  
"You need to replace the fluids you lost from throwing up.  This is pear juice.  Take a few sips.  I think you'll like it."  
All I could think was, this is going to come right back up.  But it didn't.  And I have to say, it was good and it was cool.  Dwain's mother canned these pears this past summer, so they were fresh and organic.


Dwain also brought home these two little viles of oil that he picked up from Prairie Market, a natural food store.  I had previously met Darla, one of the owners, on Monday when I was out shopping and feeling so great.  She was the one who helped me pick out something that would help with my everlasting nausea; Ginger tablets and Ginger Tea.  Honestly, I think they really did help to calm my nausea.  But if you are already in the middle of that vomiting snowball, forget it.  Everything with a strong aroma smells just awful. 


Darla had evidently called my cell phone and left two messages.  She said she made up some essential oils that she thought would help with my nausea.  If I wanted to come by, she would just give them to me.  Dwain ran that errand for me, bless him.  He came in holding the two little bottles that I could smell even with the caps tightly sealed.  One is peppermint and the other is DI-GIZE.  Both say:  Rub on tummy, cup hands, inhale.  



Darla says they will sooth an upset stomach just by rubbing the oil over the skin above your tummy.  Then you are supposed to take your oil covered hands, place them over your nose and breath in through your nose and out through your mouth.  I can't say that they helped yesterday, but they didn't hurt me either.  This is an exception to the strong-smell rule.  For some reason these oils are soothing and comforting to breath.  

Well, I guess now that I've ruled out taking a mood-lifting drug (believe me, never again will I take those, and they were very expensive) I guess I'll go back to the Prairie Market and see what she has for lifting moods. 

You can bet I will pay close attention to the warning "might cause nausea" from now on

4 comments:

  1. Maybe you ought to keep those mood drugs on hand just in case though. After all this nausea and vertigo are gone and you can handle the side effects, they might come to good use. Just saying...
    Oh AND talk to your doctor about the dose. It's sounds like it may need to be adjusted. It sounds too strong.

    ReplyDelete
  2. I hope you're feeling much better today and have been able to enjoy the pretty snow!

    ReplyDelete
  3. So glad I found your blog today!!! Reading through your posts brought me back to my own journey and all that I went through. I've been done now with treatments (chemo, mastectomy, and radiation) for two and a half hears and doing really good. Chemo kept me down but fighting every minute of it. I didn't get the nausea, but everything tasted so terrible that I didn't want to eat --just chicken noodle soup and cream of wheat cereal. I learned to take it one day at a time. There was a point I felt so weak that I really thought I wouldn't be able to take the last two treatments (I had 6 total). And the steroids I had to take sent me through the roof. When I was taken off the steroids, I did much better.

    I'll be back to check in on you!!!!

    ReplyDelete
  4. PS: Be sure to join the community message boards on www.breastcancer.org. It's such a great place and they all give so much support on every topic you can think of.

    Also, sign up at the www.chemoangels.com. They will assign you an angel who sends cards, etc., to cheer you up as you go through these next weeks of chemo!

    ReplyDelete